Oregon, 2011

Heavy Snow and Winter Weather in Oregon, November 3 to 4, 2011

November 3 to 4, 2011 · NWS PDT · 2 events in 2 counties and zones

Low pressure moving along a stalled cold front brought heavy snowfall to higher elevations of Grant County. Snowfall amounts in inches included 7 miles east southeast of John Day (6) and Blue Mountain Spring SnoTel (5).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Low pressure moving along a stalled cold front brought heavy snowfall to higher elevations of Grant County. Snowfall amounts in inches included 7 miles east southeast of John Day (6) and Blue Mountain Spring SnoTel (5). A car accident on slushy Highway 395 between Mount Vernon and Fox claimed two lives.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 3, 7:00 PM PST, 1 hour earlier.

Area forecast discussion, Nov 3, 7:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
800 PM PDT THU NOV 3 2011

.SHORT TERM...A STALLED COLD FRONT CONTINUES TO SIT OVER FAR EASTERN
OREGON TONIGHT PRODUCING A STEADY LIGHT PRECIPITATION. SNOW LEVELS
WILL BE BETWEEN 2000 AND 3000 FEET OVERNIGHT. EXPECT 1 TO 2 INCHES
IN THE LOWER MOUNTAIN VALLEY WHILE MOUNTAINS WILL SEE AROUND 2 TO 5
INCHES OVERNIGHT. THESE AMOUNTS REMAIN BELOW ADVISORY CRITERIA SO NO
HIGHLIGHTS ISSUED. THE FRONT WILL STILL LINGER OVER FAR EASTERN
OREGON ON FRIDAY WITH CONTINUED SNOW SHOWERS. WESTERN PORTION OF THE
FORECAST AREA WILL SEE DRY CONDITIONS BUT CONTINUED COOL.

&&

.PREV DISCUSSION... /ISSUED 415 PM PDT THU NOV 3 2011/

SHORT TERM...TONIGHT THROUGH SATURDAY...A LARGE UPPER TROUGH
CONTINUES TO DEEPEN ALONG THE WEST COAST OF U.S. THIS AFTERNOON. AS
A RESULT THE SYSTEM'S COLD FRONT HAS BEEN SLOWLY SHIFTING EAST
ACROSS THE REGION. THIS FRONT NOW EXTENDS FROM EXTREME NORTHEAST
WASHINGTON SOUTH TO LAKE COUNTY IN SOUTH-CENTRAL OREGON. PRECIP HAS
BEEN LARGELY CONFINED TO BAND ASSOCIATED WITH THE FRONT, THOUGH IT
HAS BEEN HAVING A TOUGH TIME REACHING THE GROUND OVER THE COLUMBIA
BASIN. A SECOND AREA OF ENHANCED CLOUDS ON SATELLITE OVER CENTRAL
OREGON IS ASSOCIATED WITH SCATTERED RAIN AND SNOW SHOWERS. THE UPPER
TROUGH WILL CONTINUE TO DEEPEN AND SLOWLY SHIFT EAST THROUGH FRIDAY.
AS SUCH THE COLD FRONT AND ASSOCIATED PRECIP WILL CONTINUE TO SLOWLY
SHIFT EAST, NOT REALLY LEAVING EASTERN OREGON UNTIL FRIDAY MORNING.
THE SECONDARY AREA OF ENHANCEMENT OVER CENTRAL OREGON SHOULD BE THE
ENERGY THAT IS EXPECTED TO CREATE STEADIER PRECIP OVER NORTHEAST
OREGON AND EXTREME SOUTHEAST WASHINGTON TONIGHT. PRECIP SHOULD
LARGELY END OVER A GOOD PORTION OF SOUTH-CENTRAL WASHINGTON. SNOW
LEVELS WILL LOWER TO 1500 TO 2500 FEET ACROSS THE AREA TONIGHT. THUS
PRECIP WILL LARGELY FALL AS SNOW OR A MIX OF RAIN AND SNOW IN THE
AREAS TO SEE PRECIP. MAX SNOW ACCUMULATIONS LOOK TO BE 2-3 INCHES.
OVER PORTIONS OF NORTHEAST OREGON ABOVE 3500 FEET. WITH THE UPPER
TROUGH AXIS CROSSING THE REGION FRIDAY WILL SEE A GRADUAL DECREASE
OR OUTRIGHT END TO THE SHOWERS FROM THE WEST TO THE EAST. OTHER THAN
A FEW LINGERING MOUNTAIN SHOWERS FRIDAY NIGHT SHOULD BE DRY WITH
PARTLY CLOUDY TO MOSTLY CLEAR SKIES. WITH CLEARER SKIES, LOW TEMPS
FRIDAY NIGHT WILL BE COOL. THE NEXT SYSTEM IS STILL ON TRACK TO
BEGIN AFFECTING THE REGION SATURDAY, THOUGH MODEL TRENDS INDICATE
THAT THIS SYSTEM MAY BE SLOWING DOWN. THUS HAVE LOWERED POPS ACROSS
THE REGION FOR SATURDAY. 90

LONG TERM...SATURDAY NIGHT THROUGH MONDAY NIGHT...EC/GFS IN GOOD
AGREEMENT. LIGHT PRECIPITATION MAINLY IN MOUNTAINS EACH DAY WITH
LEAST CHANCE ON SUNDAY NIGHT AND MONDAY AS RIDGE BUILDS OVER AREA
AHEAD OF NEXT SHORTWAVE TROF.  SNOW LEVEL STARTING OUT 2000-3000
FEET SATURDAY NIGHT THEN RISING 3-4K EARLY NEXT WEEK. 79

TUESDAY THROUGH THURSDAY.  THE MODELS CONTINUE TO SHOW VERY
DIFFERING SOLUTIONS IN THIS TIME FRAME WITH REGARDS TO NEXT SERIES
OF LOW PRESSURE TROUGHS TO AFFECT THE REGION.  IT APPEARS THAT
TUESDAY WILL SEE MOISTURE SPREAD INTO THE WESTERN PORTIONS AND WILL
GO WITH THE THINKING OF A MEAN TROUGH SETTING UP OVER AREA WITH SOME
CHANCE OF PRECIPITATION MOST EVERYDAY. TEMPERATURES WILL BE NEAR
SEASONAL VALUES. 93

AVIATION...00Z TAFS...OCCASIONAL IFR CONDITIONS EXPECTED 06-14Z AT
KPDT AND KALW AS A SLOW MOVING FRONTAL SYSTEM BRINGS CIGS BLO 1K.
WEAK DISTURBANCE WILL LOWER CIGS TO MVFR AT KBDN/KRDM 04-08Z. REST
OF TAF SITES WILL HAVE VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  35  47  28  43 /  60  20  10  20
ALW  35  47  31  44 /  70  30  10  10
PSC  34  51  26  48 /  10  10   0  10
YKM  25  49  22  46 /  10  10  10  30
HRI  35  51  25  48 /  20  10  10  20
ELN  24  48  25  45 /  10  10  10  30
RDM  21  44  18  44 /  30  10  10  30
LGD  32  42  25  43 /  80  70  20  20
GCD  30  40  27  45 /  90  70  10  20
DLS  29  49  32  48 /  10  10  10  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/76/76
Hazardous weather outlook, Nov 3, 4:35 AM PST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
535 AM PDT THU NOV 3 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
041230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
535 AM PDT THU NOV 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

A SLOW MOVING COLD FRONT WILL MOVE ACROSS WASHINGTON AND OREGON
TODAY WITH RAIN AND SNOW. SNOW LEVELS WILL LOWER TO NEAR 2000-3000
FEET TODAY...AND DROP TO 1500-2500 TONIGHT. 1-4 INCHES OF SNOW ARE
EXPECTED OVER THE BLUE MOUNTAINS AND WALLOWA MOUNTAINS BY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW SATURDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE
     OREGON CASCADES, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

ANOTHER COLD FRONT WITH RAIN AND SNOW WILL MOVE THROUGH SATURDAY. A
CHANCE OF RAIN AND MOUNTAIN SNOW WILL CONTINUE FOR THE REST OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Ochoco-John Day Highlands

When
November 3, 8:00 PM PST to November 4, 10:00 AM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
Mesonet
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Winter Weather, Southern Blue Mountains

When
November 3, 8:00 PM PST to November 4, 2:00 PM PST
Where
Southern Blue Mountains forecast zone
Deaths
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Southern Blue Mountains2011-11-0483MaleVehicle/Towed TrailerIndirect
Winter Weather, Southern Blue Mountains2011-11-0482FemaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346658, 346665.